Alabama, 2008

Flooding in Alabama, December 11 to 12, 2008

December 11 to 12, 2008 · NWS HUN · 5 events in 2 counties and zones

Widespread heavy rainfall elevated river and stream levels with many going into flood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Widespread heavy rainfall elevated river and stream levels with many going into flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 11, 5:53 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Dec 11, 5:53 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
553 AM CST THU DEC 11 2008

.UPDATE...
12Z AVIATION DISCUSSION...

&&

.AVIATION...
A DEEPENING LOW OVER SOUTHERN ALABAMA WILL CREATE MVFR/IFR FLIGHT
CONDITIONS ACROSS THE AREA INTO THE EARLY EVENING. THE LOW WILL MOVE
TOWARD THE CAROLINAS THIS EVENING. NORTHERLY WINDS IN THE 15-25KT
RANGE WILL BACK TO THE NW THIS AFTERNOON AND SLOWLY DIMINISH. WIND
SHEAR TO 50KTS AT 2000 FT AGL IS EXPECTED...MAINLY ACROSS NW ALABAMA
INTO THE EARLY AFTERNOON. COLD AIR WEST OF THIS LOW WILL CAUSE A
CHANGE OVER OF THE PRECIPITATION FROM RAIN TO SNOW THIS AFTERNOON...
WITH SOME LIGHT ACCUMULATIONS POSSIBLE ESPECIALLY ACROSS NW ALABAMA.
THERE IS A SLIGHT RISK OF EMBEDDED CONVECTION WITH THE HEAVIER
RA/RASN/SN LATE THIS MORNING TO MID AFTERNOON...BUT CHANCES TOO LOW
FOR INCLUSION IN FORECAST AT THIS TIME. SNOWS WILL END FROM WEST TO
EAST THIS EVENING...WITH VFR RETURNING THIS EVENING.

&&

.DISCUSSION... /ISSUED 316 AM CST THU DEC 11 2008/
SYNOPSIS...
A SIGNIFICANT STORM IS TAKING SHAPE ACROSS THE DEEP
SOUTH THIS MORNING...BRINGING SLEET AND SNOW ALONG THE EASTERN
GULF COAST OF TX AND SW LA. CURRENT SATELLITE IMAGERY SHOWS THIS
SYSTEM IS PRESENTING SOME CLASSIC CHARACTERISTICS. THERE ARE TWO
MAIN WARM CONVEYOR BELTS (WCB). ONE CONTAINS STRONG CONVECTIVE CELLS
FROM THE EASTERN GULF OF MEXICO NORTHWARD INTO GA AND AL...FEEDING
A DEFORMATION ZONE FROM N MS THROUGH NW AL INTO SRN TN. ANOTHER
BELT EXTENDS FROM THE GULF S OF NEW ORLEANS THROUGH THE ARKLAMISS.
A TROWAL IS ALREADY WRAPPING AROUND THE LOW ACROSS WRN LA AND SE
TX WHERE SN/IP AND EVEN SOME THUNDER HAS BEEN REPORTED. REPORTS OF
UP TO 2 INCHES OF SNOW HAVE BEEN RECEIVED AT BEAUMONT TX.

THIS MORNING...
TREMENDOUS ISENTROPIC LIFT AND MOISTURE TRANSPORT WILL PERSIST
THIS MORNING WITHIN THE WCB...WITH SHRA/TSRA ACTIVITY ACROSS
MAINLY AREAS SE OF HSV. PRECIP SHOULD REMAIN MORE STRATIFORM ALONG
NEARLY STATIONARY DEFORMATION ZONE FROM NRN MS THROUGH THE SHOALS
INTO SRN TN. THIS IS WHERE I EXPECTED THE HEAVIEST QPF THIS
MORNING WHICH THE MODELS ARE PROBABLY UNDERESTIMATING. AMOUNTS
COULD REACH 1 TO 2 INCHES THIS MORNING IN THE DEFORMATION ZONE. WE
HAVE MAINTAINED THE FLOOD WATCH FOR THIS REASON...BUT TO AVOID A
LOG JAM OF HEADLINES INVOLVING WINTER WEATHER...WE HAVE MADE
ADJUSTMENTS TO EXPIRATION TIMES...PLEASE NOTE BELOW.

THIS AFTERNOON AND TONIGHT...
THIS PART OF THE FORECAST REMAINS QUITE UNCERTAIN. YOU ARE URGED
TO MONITOR DEVELOPMENTS THIS MORNING AS LEAD TIME FOR ANY
POTENTIAL WINTRY WEATHER IS LIMITED TODAY.

THE THERMAL PROFILE REMAINS THE CHIEF NEGATIVE FACTOR TO HEAVY
SNOWFALL. WHEREAS...THIS HAS THE MAKINGS OF A CLASSIC TROWAL
SITUATION. THE SFC LOW TRACK IS A BIT FURTHER NW THAN TRADITIONAL
HEAVY SNOW TRACKS FOR THE TN VALLEY...WITH THE SHOALS IN A MORE
FAVORABLE POSITION.  STILL...I SAY THAT WITH MUCH CAUTION AS THIS
SYSTEM REMAINS UNCERTAIN AND HAS PLENTY OF MOISTURE AND Q-G DYNAMICS
TO WORK WITH. THE 06Z LAKE CHARLES SOUNDING LOOKS VERY SIMILAR TO
THE GFS BUFR SOUNDING FOR KMSL AT 21Z. IF CONVECTION FEEDS INTO THE
DEFORMATION ZONE AS THE COLD CORE ALOFT ( -25C AT BROWNSVILLE AT
00Z/11) ADVECTS INTO AL...STRONG DYNAMICAL COOLING COULD EASILY COOL
THE PROFILE AND CHANGE RA TO HEAVY WET SN QUICKLY. STRONG
FRONTOGENETICAL (FN CONVERGENCE) AND DEFORMATION PRESENT...IN
FACT...THIS IS ALREADY SETTING UP ACROSS NRN MS/NW AL/SRN TN. THIS
IS A CASE WHERE THE STRONG LIFT MAY OFFSET THE LOW LEVEL WARM
ADVECTION.

FORTUNATELY...WE WILL HAVE SFC/GROUND TEMPS ABOVE FREEZING...SO AT
LEAST INITIAL ACCUMULATIONS WOULD BE MAINLY ON GRASSY/ELEVATED
SURFACES. HOWEVER...IF THE DEFORMATION ZONE BECOMES CONVECTIVE
THIS AFTN...YOU CAN THROW THAT OUT OF THE EQUATION. THE OTHER
UNCERTAINTY IS THAT UPPER DATA IS LIMITED IN THE GULF WHERE THIS
DEEP UPPER LOW IS CURRENTLY TRACKING. THE SFC LOW IS NOW
INLAND...BUT STILL FEEDING OFF VERY HIGH THETA-E AIR OVER THE
GULF...AND CONTRIBUTING TO THE CONVECTIVE INSTABILITY ACROSS THE
SE. THE FACT THERE IS SNOW OCCURRING ALONG THE GULF COAST WITH
THUNDER...AND THE HIGH AMOUNT OF QPF PREDICTED BY THE MODELS IN
THE DEFORMATION ZONE ALL STRESS THE IMPORTANCE OF MONITORING SHORT
TERM TRENDS UPSTREAM OF THE AREA THIS MORNING. SNOW AMOUNTS COULD
GET UGLY FAST IF WE DO CHANGEOVER THIS AFTERNOON...EVEN FOR ONLY A
FEW HOURS. WITHOUT GETTING TOO DETAILED...HERE IS WHAT WE PLAN TO
DO.

1) WE HAVE CANCELED THE WIND ADVISORY TO AVOID A LOG JAM OF
HEADLINE PRODUCTS. WE WILL MENTION THE WINDS IN THE WSW/HWO.

2) WE HAVE HOISTED A WINTER WEATHER ADVISORY FROM 18Z-03Z
GENERALLY W OF I-65...EXCLUDING CULLMAN COUNTY. WE KEPT IT A RA/SN
MIX GIVEN THE UNCERTAINTY...BUT FORECASTED SNOW ACCUMS OF 1-2
INCHES...ALTHOUGH THIS IS SUBJECT TO CHANGE. TIMING OF THIS IS
CRITICAL GIVEN THAT SCHOOLS WOULD BE DISMISSING DURING THIS TIME
PERIOD.

3) WE HAVE HOISTED A WINTER WEATHER ADVISORY FROM 00Z-06Z E OF
I-65. SNOW ACCUMS OF AROUND 1 INCH...MAINLY HIGHER ELEVATIONS. WE
WILL BE GOING WITH A RA/SN MIXTURE IN THIS AREA. AREAS ALONG AND
SE OF I-59 COULD CONCEIVABLY REMAIN ALL RAIN GIVEN THE PROXIMITY
TO THE LOW TRACK AND LOW LEVEL WARM ADVECTION.

A BIG THANKS TO BMX...JAN...MEG...OHX...MRX...FFC AND HPC FOR JOINING
IN A COORDINATION CALL

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING ZONES:
     CULLMAN...DE KALB...JACKSON...MADISON...MARSHALL...MORGAN.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST
     TONIGHT FOR THE FOLLOWING ZONES: CULLMAN...DE KALB...
     JACKSON...MADISON...MARSHALL...MORGAN.

     FLOOD WATCH UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
     COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE...LIMESTONE.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 9 PM CST THIS
     EVENING FOR THE FOLLOWING ZONES: COLBERT...FRANKLIN AL...
     LAUDERDALE...LAWRENCE...LIMESTONE.

TN...FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST
     TONIGHT FOR THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...
     MOORE.

&&

AVIATION...BOYD
DISCUSSION...KULA
Hazardous weather outlook, Dec 11, 5:01 AM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
501 AM CST THU DEC 11 2008

ALZ001>005-111800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-
501 AM CST THU DEC 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA AND
NORTHWEST ALABAMA.

.DAY ONE...TODAY AND TONIGHT...

A STRONG STORM SYSTEM CURRENTLY MOVING ALONG THE CENTRAL GULF
COAST WILL TRACK NORTHEAST THROUGH THE SOUTHEAST TODAY AND
EVENING. HEAVY RAIN AND A FEW THUNDERSTORMS WILL BE THE MAIN
CONCERN THIS MORNING...WITH 1 TO 2 INCHES OF RAINFALL POSSIBLE
THROUGH MIDDAY. GIVEN SATURATED GROUNDS FROM RAINFALL ON TUESDAY
AND WEDNESDAY...THE THREAT OF RIVER FLOODING AND LOCALIZED FLASH
FLOODING IS POSSIBLE.

AS COLD AIR ALOFT ASSOCIATED WITH THIS UPPER LEVEL STORM MOVES
INTO THE REGION LATE THIS AFTERNOON...SOME WET SNOW WILL LIKELY
MIX IN. SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE...MAINLY
ON GRASSY AND ELEVATED SURFACES. SNOWFALL SHOULD END EARLY THIS
EVENING...BUT AS TEMPERATURES DROP TO OR BELOW FREEZING...SOME
ROADWAYS MAY TURN ICY AND SLICK IN SPOTS.

WE MUST STRESS THAT THIS WEATHER SITUATION STILL REMAINS QUITE
UNCERTAIN...WITH SLIGHT VARIATIONS IN TEMPERATURE CRITICAL TO IF
AND HOW MUCH SNOW IS ABLE TO DEVELOP. YOU ARE URGED TO MONITOR
UPDATES FROM THE NATIONAL WEATHER SERVICE THROUGHOUT THE DAY.

PLEASE REFER TO THE FLOOD WATCH AND WINTER WEATHER ADVISORY
PRODUCTS FOR ADDITIONAL AND MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

ALZ006>010-016-TNZ076-096-097-111800-
MADISON-MORGAN-MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-
FRANKLIN TN-
501 AM CST THU DEC 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA...
NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A STRONG STORM SYSTEM CURRENTLY MOVING ALONG THE CENTRAL GULF
COAST WILL TRACK NORTHEAST THROUGH THE SOUTHEAST TODAY AND
EVENING. HEAVY RAIN AND A FEW THUNDERSTORMS WILL BE THE MAIN
CONCERN TODAY...WITH 1 TO 2 INCHES OF RAINFALL POSSIBLE...POSSIBLY
HEAVIER WITH MORE PERSISTENT THUNDERSTORM ACTIVITY.  GIVEN
SATURATED GROUNDS FROM RAINFALL ON TUESDAY AND WEDNESDAY...THE
THREAT OF RIVER FLOODING AND LOCALIZED FLASH FLOODING IS POSSIBLE.

AS COLD AIR ALOFT ASSOCIATED WITH THIS UPPER LEVEL STORM MOVES
INTO THE REGION EARLY THIS EVENING...SOME WET SNOW WILL LIKELY
MIX IN. SNOW ACCUMULATIONS OF AROUND 1 INCH ARE POSSIBLE...MAINLY
IN THE HIGHER ELEVATIONS AND ON GRASSY OR ELEVATED SURFACES.
SNOWFALL SHOULD END BY LATE EVENING...BUT AS TEMPERATURES DROP TO
OR BELOW FREEZING...SOME ROADWAYS MAY TURN ICY AND SLICK IN SPOTS.
THIS WILL BE ESPECIALLY A PROBLEM IN THE HIGHER ELEVATIONS.

WE MUST STRESS THAT THIS WEATHER SITUATION STILL REMAINS QUITE
UNCERTAIN...WITH SLIGHT VARIATIONS IN TEMPERATURE CRITICAL TO IF
AND HOW MUCH SNOW IS ABLE TO DEVELOP. YOU ARE URGED TO MONITOR
UPDATES FROM THE NATIONAL WEATHER SERVICE THROUGHOUT THE DAY.

PLEASE REFER TO THE FLOOD WATCH AND WINTER WEATHER ADVISORY
PRODUCTS FOR ADDITIONAL AND MORE SPECIFIC INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KULA

In the hours before

Special weather statement, Dec 11, 4:17 AM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
417 AM CST THU DEC 11 2008

ALZ001>010-016-TNZ076-096-097-121500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
417 AM CST THU DEC 11 2008

...PATCHY BLACK ICE AND SLICK SPOTS ARE POSSIBLE DURING THE MORNING
COMMUTE...

TEMPERATURES HAVE DIPPED TO OR BELOW FREEZING OVERNIGHT...MANY CASES
INTO THE UPPER 20S.  AS A RESULT...PATCHY BLACK ICE HAS LIKELY
DEVELOPED OVERNIGHT ON WET PAVEMENT.

THIS HAZARD WILL BE MOST PREVALENT ON ELEVATED SURFACES SUCH AS
BRIDGES AND OVERPASSES...OR ANYWHERE ELSE WATER HAS ACCUMULATED.
ROADS WILL REMAIN SLIPPERY THROUGH THE EARLY MORNING...BEFORE
TEMPERATURES RISE AND ICE MELTS. IN THE MEANTIME...MOTORISTS ARE
URGED TO SLOW DOWN AND USE EXTRA CAUTION THROUGH THE MORNING
HOURS...ESPECIALLY ON RURAL ROADS AND ELEVATED SURFACES.

KULA
Special weather statement, Dec 11, 6:22 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
622 AM CST THU DEC 11 2008

ALZ006>010-016-TNZ076-096-097-111500-
MADISON-MORGAN-MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-
FRANKLIN TN-
622 AM CST THU DEC 11 2008

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL AND LOCALIZED
FLOODING...

IN ALABAMA...THIS INCLUDES MADISON...MORGAN...MARSHALL...JACKSON...DE KALB...
AND CULLMAN COUNTIES.

IN TENNESSEE...THIS INCLUDES MOORE...LINCOLN... AND FRANKLIN COUNTIES...

MODERATE TO HEAVY RAINFALL WILL CONTINUE OVER THE NEXT SEVERAL
HOURS. RAINFALL RATES OF TWO TO THREE TENTHS OF AN INCH OF RAIN
CAN BE EXPECTED. A HEAVY BAND OF THUNDERSTORMS MOVING INTO CENTRAL
ALABAMA WILL ARRIVE AFTER 8 OR 9 AM...PRODUCING MORE INTENSE
RAINFALL RATES WHICH MAY CAUSE LOCALIZED FLOODING...ESPECIALLY
NEAR DRAINAGE DITCHES...CREEKS...OR STREAMS.

IN ADDITION TO THE RAIN...GUSTY NORTH TO NORTHEAST WINDS OF 20 TO
30 MPH...WITH GUSTS AROUND 40 MPH WILL BE POSSIBLE THIS
MORNING...ESPECIALLY IN AND NEAR THUNDERSTORMS.

IF RISING WATER BEGINS TO APPROACH YOUR LOCATION...MOVE TO HIGHER
GROUND IMMEDIATELY. IN ADDITION...MOTORISTS SHOULD USE CAUTION...
AND BE ALERT FOR PONDING ON AREA ROADWAYS. SLOW DOWN TO AVOID
HYDROPLANING.

KULA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Madison

When
December 11, 7:30 AM CST to 11:15 PM CST
Where
Madison County, 2.61 mi W of Gurley to 2.34 mi S of Moontown
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.697, -86.426

Moderate to heavy rainfall atop already saturated soils produced renewed flooding on small creeks and streams in central Madison County in and around the Hampton Cove community. Little Cove, Cherry Tree, and Bailey Cove Roads experienced flooding. Little Cove Road was impassible during much of this period.

Flood, Lauderdale

When
December 11, 8:00 AM CST to December 12, 1:28 PM CST
Where
Lauderdale County, 3.82 mi SSE of Anderson to 0.7 mi ESE of Anderson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.874, -87.234

A second round of heavy rainfall on the 11th through the 12th, caused many roads to be flooded and closed due to high water. A few of these locations in the Anderson area included: county road 524, county road 156, and county road 96.

Flood, Lauderdale

When
December 11, 8:00 AM CST to December 12, 1:28 PM CST
Where
Lauderdale County, 3.82 mi SSE of Anderson to 0.7 mi ESE of Anderson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.874, -87.234

A second round of heavy rainfall on the 11th and 12th caused flooding to occur on Turner Lindsey Road.

Flood, Lauderdale

When
December 11, 8:00 AM CST to December 12, 1:28 PM CST
Where
Lauderdale County, 0.36 mi NNW of Lexington to 2.05 mi SSW of Lexington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.975, -87.373

A second round of heavy rain on the 11th and 12th caused flooding on county road 502, 2 miles east of Lexington.

Flood, Lauderdale

When
December 11, 8:00 AM CST to December 12, 1:28 PM CST
Where
Lauderdale County, 1.51 mi NE of Pritton to 0.85 mi WNW of Pritton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.997, -87.603

A second round of heavy rainfall caused county road 298 to flood in the Zip City area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144968, 144955, 144959, 144974, 144980.